1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

I'm as mad as hell!!

Discussion in 'Metformin/Biguanides' started by Yetiandy, Dec 1, 2016.

  1. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,388
    Trophy Points:
    298
    Hi :).
    Most people take to Metformin. It may cause diarrhoea, upset stomach at first especially if taken on an empty stomach. The good news is these symptoms usually go away within a few weeks. If not? Then you should go and see your GP who can prescribe the Slow Release Metformin which is much kinder to your stomach.
    I have been on the SR Version and it gave me indigestion and terrible Abdominal pains, and so I was prescribed the Standard Metformin and I never had any problems - and 15 years later I am still taking the Standard Metformin without any problems. :)
     
    • Like Like x 1
    • Friendly Friendly x 1
  2. pavlovsdog

    pavlovsdog Type 2 · Well-Known Member

    Messages:
    907
    Likes Received:
    3,809
    Trophy Points:
    158
    I was on extended release, tried taking it at different times, taking it with food etc, still same horrendous effects!
     
    • Informative Informative x 1
    #62 pavlovsdog, Feb 14, 2017 at 7:15 AM
    Last edited by a moderator: Feb 22, 2017
  3. pavlovsdog

    pavlovsdog Type 2 · Well-Known Member

    Messages:
    907
    Likes Received:
    3,809
    Trophy Points:
    158
    Im pleased that things have settled down for you. Unfortunately as you see from previous posts others haven't been so fortunate. For many people including myself, it's not just been a case of 'upset stomach' in the short term, I experienced acute stomach cramps and was having to dash to the loo everytime
    I ate something! It got to the point where it was interfering with work and I couldnt travel far especially if it meant I had no quick access to a toilet. My GP diagnosed me with IBS, but did not make the link with Metformin - whenever I mentioned it they would just shrug. I also became much more sensitive to certain food groups and frequently had bouts of vomitting. Despite all of this my Consultant was reluctant to take me off the meds, so I just stopped it myself. My diabetes specialist nurse was very supportive and contact the Consultant on my behalf to prescribe something else. All of the symptoms stopped within days of discontinuing the medication - I had persevered for 5 years, so you can't say I didn't give it a good go!
     
    • Like Like x 1
    • Hug Hug x 1
    #63 pavlovsdog, Feb 14, 2017 at 7:27 AM
    Last edited: Feb 14, 2017
  4. pavlovsdog

    pavlovsdog Type 2 · Well-Known Member

    Messages:
    907
    Likes Received:
    3,809
    Trophy Points:
    158
    Stop taking Metformin and ask to be prescribed an alternative
     
    • Like Like x 1
  5. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,388
    Trophy Points:
    298
    I am really sorry to read @pavlovsdog that you suffered so badly and for 5 years too! That's an utter disgrace - nobody should have to put up with terrible side effects from medications.
    My late Mother was put on the Standard Metformin and she suffered really bad as she had Diverticulitis, I asked for it to be changed (as I was her carer) and it was changed to Slow Release Metformin, but she still suffered, the only thing to do was to change GP's and the New GP put Mum onto Gliclazide and she suffered no more distress with terrible bouts of Diarrhoea.
     
    • Agree Agree x 1
    • Informative Informative x 1
  6. pavlovsdog

    pavlovsdog Type 2 · Well-Known Member

    Messages:
    907
    Likes Received:
    3,809
    Trophy Points:
    158
    Thank you. It baffles me why GPs and other medical staff just seem to treat this problem so lightly, it's very debilitating and you have to fight for alternative treatments to be considered. Incidentally, I have recently had my annual check up and my current GP is very pleased with my results!
     
    • Agree Agree x 2
    • Winner Winner x 1
  7. Snaptoit

    Snaptoit Type 2 · Member

    Messages:
    10
    Likes Received:
    14
    Trophy Points:
    43
    Also had Metformin issue. Doctor put me on it, and for 5 weeks had very bad abdominal pain. Stopped taking and threw in bin. Levels were fine then anyway, because of control by diet and exercise.
    Best thing I ever did.

    Same doctor wanted to prescribe blood pressure tablets. This time realised that I had a CHOICE! , and said no. Now blood pressure is fine.Lesson learnt.

    Please be careful. Suggested, always get a second opinion. Suggested, check side affects e.g drugs.com site, or ask the doctor. (good luck with that...Lol )
     
    • Like Like x 2
    • Agree Agree x 1
    • Hug Hug x 1
  8. Ultramum

    Ultramum Type 2 · Well-Known Member

    Messages:
    841
    Likes Received:
    2,605
    Trophy Points:
    158
    I'm struggling with Metformin - was on 850mg x1 am and x1 pm for years - no problems. HbA1c crept up and 25mg Sitagliptin was added (by Dr who gets dosages wrong - long story).

    Last September I was put up to 2g slow release and continued with the Sitaglipin as well. It has been a nightmare.

    My job means that I can only use the toilet when there is a natural break and the frequency and urgency created by the side effects has led to me taking loperamide whenever I am at work rather than doing paperwork at home.

    Saw the doctor about my blood pressure recently and he changed me back to the ordinary stuff again but I think it is the increased dosage that is the problem and not the type of med.

    I've just started LCHF and the effects seem to be getting worse. My abdomen feels like I've been kicked and I've been to the toilet three times this evening - hopefully no night time disturbance tonight as there is nothing left to disturb me.

    I have a blood test on March 6th and a Dr appt a week later. I'm hoping to get a doctor other than the one who has twice mucked up dosages of medication.

    I'm in two minds to find the old pack of 850g and try that for the next fortnight until I see the Dr again - it will confirm if it is the total dose and hopefully the LCHF will help with the BG control
     
    • Hug Hug x 2
  9. pavlovsdog

    pavlovsdog Type 2 · Well-Known Member

    Messages:
    907
    Likes Received:
    3,809
    Trophy Points:
    158
    Totally sympathise. I would make an early appointment and ask for a medication review. Don't let them fob you off, there are plenty of alternatives to metformin
     
    • Like Like x 1
    • Agree Agree x 1
  10. Welshie56

    Welshie56 Type 1 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I was given metformin in a prescription sent in the post by my doctor as I think I had 'slipped' through the net of checks. My blood glucose level was 26 but I felt ok. Long story short I started taking the metformin and never felt so ill in all my life. Chronic constipation and unable to eat hardly a mouthful of food. I lost stones and became so ill after a year I could barely walk. Am now on insulin but now have bouts of diahorrea which is sometimes uncontrollable. Having checks but convinced metformin as ruined my bowels. Really fed up with it all
     
  11. Osidge

    Osidge Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    1,278
    Likes Received:
    441
    Trophy Points:
    123
    I hope the checks bring some clarity to your situation.

    Regards

    Doug
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook